The side-effect after the second vaccine dose is rare and appears to mainly affect teenagers and young adults.
The U.S. Food and Drug Administration announced Friday it was adding a warning to patient and provider fact sheets about possible inflammation of the heart or in tissue surrounding the heart after getting the Moderna or Pfizer COVID-19 vaccines. The revised guidance following reports of the rare side effect of chest pain and heart inflammation appearing in young adults and teens.
The problem appears to be most common in young men after they receive their second of two doses, but it is nevertheless rare overall: There have been 323 confirmed reports of the inflammation in people younger than 30, and the vast majority recovered from their symptoms.
The FDA said that the provider fact sheet for the two vaccines will include a warning about myocarditis (inflammation of the heart muscle) and pericarditis (inflammation of the tissue surrounding the heart) that could occur a few days after the second dose.
The fact sheet for patients and caregivers will give information about myocarditis and pericarditis. It will advise that recipients of the vaccine seek immediate medical attention if they have “chest pain, shortness of breath, or feelings of having a fast-beating, fluttering, or pounding heart after vaccination.”
The FDA said the change comes after the Centers for Disease Control and Prevention’s Advisory Committee on Immunization Practices met Wednesday. The expert panel did not vote to change its recommendation to CDC that Americans as young as 12 get the shots.
In an unusual joint statement Wednesday, top U.S. government health officials, medical organizations, laboratory and hospital associations and others stressed the overriding benefit of the vaccines.
“The facts are clear: this is an extremely rare side effect, and only an exceedingly small number of people will experience it after vaccination. Importantly, for the young people who do, most cases are mild, and individuals recover often on their own or with minimal treatment,” the statement said.
There have been nearly 2,800 COVID-19 deaths among adolescents and young adults, and more than 4,000 youths have suffered a dangerous condition called MIS-C that appears to be linked to the coronavirus. COVID-19 itself also can cause heart inflammation.
That risk “seems to me, and to many others, to be much lower than the risk of COVID,” said Dr. Brian Feingold, a University of Pittsburgh heart specialist who is not a member of the panel.